Illinois, 2015

Hail and Damaging Winds in Illinois, July 13, 2015

July 13, 2015 · NWS LOT · 6 events in 4 counties and zones

A line of thunderstorms dropped into northern Illinois producing severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms dropped into northern Illinois producing severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 3:59 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 13, 3:59 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
459 AM CDT MON JUL 13 2015

.MESOSCALE DISCUSSION..450 AM CDT

THE MCS OVER SOUTHERN WISCONSIN HAS SHOWN A STRENGTHENING TREND
OVER THE PAST 90 MINUTES OR SO AS IT CONTINUES TO MOVE SOUTHEAST.
IT APPEARS A SECOND MCV /AFTER THE FIRST NOW IN NORTHEAST WI/ HAS
DEVELOPED JUST NORTHWEST OF THE MILWAUKEE METRO AND IS A SIGN OF
SOME LONGEVITY OF THE CURRENT SEVERE WEATHER THREAT. THE OVERALL
COMPLEX CONTINUES TO MOVE SOUTHEAST...ALTHOUGH THE MOST INTENSE
CELLS/BOWS/INTERACTIONS HAVE MAINLY BEEN PROPAGATING EAST. THIS IS
LIKELY DUE TO THE BETTER ORIENTATION OF THE 0-1KM AND 0-3KM SHEAR
VECTORS AS INDICATED BY THE RAP MODEL. IN THESE AREAS...ISOLATED
DAMAGING WIND SPEEDS HAVE BEEN OBSERVED PER LSRS FROM WFO MKX. THE
LOW-LEVEL WIND SHEAR MAGNITUDE ON THE WFO MKX VAD PROFILE AND SPC
RAP ANALYSIS /25-30 KT IN 0-1KM DEPTH/ AS WELL AS INDICATIONS THAT
THE BOUNDARY LAYER IS MIXED AHEAD OF THE LINE...DO INDICATE THE
POSSIBILITY OF A BRIEF TORNADO AS WELL...AND HAVE SEEN TEMPORARY
RADAR SIGNATURES INDICATING ROTATION.

OVERALL EXPECT THE MCS TO PROPAGATE SOUTHEASTWARD THROUGH THE
FORECAST AREA...INCLUDING MOVING THROUGH THE CHICAGO METRO AREA
BETWEEN 6 AM AND 730 AM. WHILE THE SEVERE THREAT IS EXPECTED TO
BE ISOLATED TO SCATTERED WITHIN THE LINE...FAIRLY WIDESPREAD 40-45
MPH GUSTS ARE LIKELY ESPECIALLY NORTH OF I-80 THROUGH 6-7 A.M PER
UPSTREAM OBSERVATIONS.

MTF

&&

.SHORT TERM...
400 AM CDT

THROUGH WEDNESDAY NIGHT...

SEVERE & FLASH FLOOD THREAT TODAY/TONIGHT & HEAT/HUMIDITY TODAY...

EXTREMELY COMPLEX FORECAST THE REST OF TODAY INTO TONIGHT AND ONE
THAT INCLUDES THE POTENTIAL FOR HIGHER END SEVERE WEATHER OF ALL
HAZARDS. ALSO SOME OPPRESSIVE HEAT POSSIBLY IN THE MIX. THE DEVIL
IS IN THE DETAILS...AND MESOSCALE EVOLUTION TODAY WILL IMPACT
MAGNITUDE AND LOCATION OF SEVERE THREAT...AS WELL AS TEMPS AND
HEAT INDEX VALUES ATTAINED. EVEN WITH LOWER CONFIDENCE DUE TO
UNCERTAINTY IN CONVECTIVE EVOLUTION TODAY...WILL BE ISSUING A HEAT
ADVISORY FOR THE SOUTHWEST THIRD OF THE CWA.

THE BIG QUESTION IS WHAT HAPPENS BEYOND THE ONGOING MCS TO OUR
NORTH THAT WILL LIKELY AFFECT ALL IF NOT MOST OF THE CWA THIS
MORNING AND THEN COULD SHIFT SOUTHEAST OF THE CWA BY MID DAY. FOR
ADDITIONAL DETAILS ON MCS AND ASSOCIATED SEVERE/HEAVY RAIN
POTENTIAL...REFER TO MESOSCALE DISCUSSION. FOR HI-RES CONVECTIVE
ALLOWING GUIDANCE THAT ASSISTED IN NEAR TERM PORTION OF
FORECAST...REFERRED TO MORE CONSISTENT 4KM NAM AND ARW/NMM-EAST.
HAVE DISCOUNTED HRRR/RAP AND WILD RUN TO RUN VARIATION EXHIBITED.
CONCEPTUALLY...EXPECTATION FOR MCS AND ASSOCIATED SHORTWAVE/SPEED
MAX TO PROPAGATE SOUTHEAST WOULD PUT US IN A SUBSIDENT REGIME FROM
THE MID-LATE MORNING INTO THE EARLY AFTERNOON. THERE WILL BE
DISRUPTION OF WIND FIELD AND CANNOT RULE OUT A WAKE LOW...AS WELL
AS PERIOD OF ONSHORE FLOW SLOWING TEMPERATURE RISE ALONG
LAKESHORE. IF NO BACKBUILDING OF MCS OCCURS...REMNANT OUTFLOW
BOUNDARIES ARE STILL LIKELY TO BE LEFT BEHIND. BUT TIMING OF WAVE
SHOULD ALLOW FOR CLOUD COVER TO DISSIPATE AND IMPRESSIVE EML
SAMPLED BY 00Z RAOBS TO OUR SOUTH AND WEST WILL BE ABLE TO FULLY
ADVECT EASTWARD. CLEARING/SUBSIDENCE WILL ALSO ALLOW WARM FRONT
CURRENTLY STRETCHING FROM SOUTHERN MN TO WEST CENTRAL IL TO LIFT
NORTHEAST. LAST 2 RUNS OF NAM12 HAVE REDEVELOPED CONVECTION AROUND
MID-DAY OVER CENTRAL CWA AND THEN PROPAGATED IT SOUTHEAST...WHICH
SLOWS RECOVERY PROCESS...BUT HAVE ALSO LARGELY DISCOUNTED THIS
SOLUTION.

ASSUMING WARM FRONT DOES LIFT NORTHEAST AND BRING CWA INTO WARM
SECTOR...OBS WEST OF THE BOUNDARY ON SUNDAY GENERALLY FEATURED
HIGHS IN THE UPPER 80S TO LOWER 90S AND DEWPOINTS IN THE UPPER 70S
TO AROUND 80. EXTREMELY WET SEASON SO FAR IN SOUTHERN CWA AND
EVAPOTRANSPIRATION FROM LARGE/MATURE CORN CROP LEADS ME TO BELIEVE
THAT AT LEAST A FEW SPOTS IN OUR SOUTHWEST CWA WILL REACH THESE 80
DEGREE/NEAR 80 DEWPOINTS THIS AFTERNOON. COUPLED WITH HIGHS NEAR
90...THIS WILL ENABLE HEAT INDEX VALUES TO PEAK IN 105 TO 110
RANGE...AND THUS ISSUED HEAT ADVISORY FROM LEE COUNTY TO IROQUOIS
COUNTY AND WEST. THE REST OF THE CWA SHOULD SEE PEAK HEAT INDEX
VALUES IN THE 95 TO 105 RANGE...WHICH IS STILL QUITE UNCOMFORTABLE
AND NOT SOMETHING COMMONLY EXPERIENCED THIS SUMMER SO FAR.

TEMP/DEWPOINT/CLOUD COVER FORECAST WILL THEN DICTATE WHETHER
INSTABILITY CAN BE MAXIMIZED OVER THE AREA...AND IF IT
DOES...MLCAPE VALUES OF AT LEAST 4000-5000 J/KG ARE POSSIBLE
THANKS TO HIGH DEWPOINTS AND STEEP MIDLEVEL LAPSE RATES. VOLATILE
AIRMASS WILL ALSO BE TOPPED BY NOSE OF UPPER LEVEL JET MAX OF
60-80 KT AND ABOUT 50 KT OF MIDLEVEL FLOW...PROVIDING 45-50 KT OF
NORTHWEST 0-6KM LAYER SHEAR THIS AFTERNOON INTO THIS EVENING. AT
LEAST ISOLATED TSRA CANNOT BE RULED OUT IN POSSIBLE LULL
PERIOD...BUT IF WE DO GET IT...REINITIATION OF TSRA IS EXPECTED TO
OCCUR LATE AFTERNOON INTO EARLY EVENING JUST TO WEST OR NORTHWEST
OF CWA. S0UTH-SOUTHWEST SURFACE WINDS...WESTERLY 850 MB WINDS OF
25-35 KT AND NORTHWEST MIDLEVEL WINDS WILL PROVIDE PLENTY OF
VEERING WITH HEIGHT. LOCATION OF INITIATION IS IN QUESTION...BUT
SUSPECT THAT APPROACHING COLD FRONT TRAILING FROM SURFACE LOW TO
NORTH...ASCENT FROM UPPER WAVE OVER UPPER MIDWEST AND ALSO
ELONGATED VORT MAX INTO WEST CENTRAL IL WILL BE ENOUGH TO BREAK
ANY CAPPING. ORIENTATION OF NORTHWEST SHEAR VECTOR TO INITIATING
BOUNDARY SHOULD RESULT IN AT LEAST INITIAL DISCRETE SUPERCELL
STORM MODE. THIS ALSO ADDS UNCERTAINTY TO POPS AS COVERAGE COULD
VERY WELL BE SCATTERED AND EVEN STAY SCATTERED IF EVOLUTION INTO
MCS/QLCS DOES NOT OCCUR THIS EVENING.

EXTREME INSTABILITY AND MORE THAN SUFFICIENT SHEAR...INCLUDING AT
THE LOW LEVELS...ESPECIALLY NEAR ANY LEFTOVER BOUNDARIES...MEANS
THAT EXPLOSIVE DEVELOPMENT AND ALL SEVERE HAZARDS ARE POSSIBLE.
THIS INCLUDES THE POTENTIAL FOR HIGH END DAMAGING WINDS/ESPECIALLY
IF TRANSITION TO A SEVERE MCS/QLCS OCCURS. IN ADDITION...DISCRETE
DEVELOPMENT REMAINING DOMINANT WOULD FAVOR POTENTIAL FOR
TORNADOES...INCLUDING A STRONG TORNADO OR TWO...AND LARGE TO VERY
LARGE HAIL. STORM MOTION WOULD FAVOR SOUTHEAST MOVEMENT INTO THE
MID TO LATE EVENING. IF SHORT WAVE APPROACHING FROM IA THIS
AFTERNOON ENDS UP BEING FOCUS FOR MORE WIDESPREAD
DEVELOPMENT...THIS COULD KEEP HIGHER END SEVERE THREAT OUT OF FAR
NORTHERN AND NORTHEAST IL AND EXTREME NORTHWEST INDIANA...AS PER
CURRENT DEPICTION OF MODERATE AND ENHANCED RISK FROM CWA. ANY
INTENSE CONVECTION WILL BE IN AN EXTREMELY MOIST AIRMASS...SO
EXCESSIVE RAIN RATES AND FLASH FLOODING WOULD BE LIKELY...AS IT
WONT TAKE MUCH WHETHER OVER INUNDATED SOUTHERN CWA OR URBAN AREAS.
NO CHANGES TO GOING FLASH FLOOD WATCH FOR THIS REASON. THE BOTTOM
LINE TODAY INTO TONIGHT IS STAY WEATHER AWARE...HAVE A WAY TO
RECEIVE WARNINGS...AND ALSO HAVE A SEVERE WEATHER SAFETY PLAN IN
PLACE AHEAD OF TIME SHOULD YOU NEED TO ACT. THERE ARE CERTAINLY
SCENARIOS IN WHICH CONVECTIVE EVOLUTION CAN STILL MODULATE OR EVEN
LESSEN SEVERE THREAT TODAY...BUT GIVEN PATTERN RECOGNITION OF
EXTREME CAPE AND SUFFICIENT SHEAR...SUSPECT AT LEAST PARTS OF CWA
WILL EXPERIENCE SEVERE WEATHER LATER TODAY INTO THIS EVENING AFTER
WHATEVER OCCURS THIS MORNING.

TUESDAY THROUGH WEDNESDAY NIGHT...

TUESDAY COULD FEATURE AT LEAST SCATTERED TSRA DEVELOPMENT AS
SECONDARY COLD FRONT/TROUGH AXIS INTERACTS WITH A STILL WARM AND
MOIST AIR MASS. COOLER AND DRIER AIR LOOKS TO MAKE A BRIEF RETURN
ON WEDNESDAY.

RC

&&

.LONG TERM...
342 AM CDT

THURSDAY THROUGH SUNDAY...

THE EMPHASIS ON THE FORECAST WAS CERTAINLY ON THE SHORT TERM THIS
MORNING SO HAVE GONE HEAVILY WITH A WELL-VERIFYING WEIGHTED MODEL
BLEND FOR MOST OF LATE WEEK AND NEXT WEEKEND. WARM ADVECTION IS
EXPECTED TO RETURN ON THURSDAY WITH BUILDING HEIGHTS AS THE BELT OF
UPPER LEVEL WESTERLIES UNDULATES NORTH. WITH BUILDING THICKNESSES
AND LIKELY INCREASING TEMPERATURES AND MOISTURE LATE IN THE
WEEK...DAILY QPF AND OUTPUT CHANCES OF STORMS ARE PRESENTLY
PROVIDED BY GUIDANCE...ALTHOUGH A PERIOD OF A DAY OR TWO OF
CAPPING LOOKS POSSIBLE...MAINLY FRIDAY-SATURDAY. TEMPERATURES
POSSIBLY COULD REACH THE 90S WITH 850MB TEMPERATURES FORECAST BY
THE NAEFS TO BE IN THE TOP 15 PERCENTILE FOR JULY BY SATURDAY.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 09Z...

* PERIOD OF EARLY MORNING TSRA WITH IFR VISIBILITY CENTERED AROUND
  DAYBREAK.
* WINDS BRIEFLY TURNING NORTHWEST AND GUSTING IN EXCESS OF 30 KT
  WITH THE STORMS...WITH ISOLATED GUSTS IN EXCESS OF 45 KT
  POSSIBLE.
* MVFR CIGS DEVELOPING PRIOR TO TSRA WITH A CHANCE FOR IFR DURING
  AND JUST AFTER TSRA THROUGH MID-MORNING.
* 1-3 HOUR PERIOD OF SOUTHEAST WINDS POSSIBLY AROUND 10 KT LIKELY IN
  THE WAKE OF MORNING STORMS.
* ANOTHER ROUND OF TSRA PROBABLE MONDAY AFTERNOON OR EVENING.

//DISCUSSION...UPDATED 06Z...

THE ORGANIZED AREA OF STORMS ACROSS WESTERN WI AND SOUTHEAST MN
AS OF 06Z WILL CONTINUE TO MOVE SOUTHEAST THROUGH DAYBREAK WITH
SCATTERED STORMS CONTINUE TO DEVELOP AHEAD OF THE AREA. THESE
STORMS ARE LIKELY TO FILL IN SOME PRIOR TO THE MAIN STORMS
ARRIVAL...THOUGH THAT FILL-IN MAY BE MORE OVER SOUTHERN WI. THE
ORGANIZED AREA OF STORMS IS LIKELY TO BRING TEMPORARY IFR
CONDITIONS WITH THE HEAVIEST RAIN...AS WELL AS A WIND SHIFT TO
NORTHWEST. IN THE WAKE OF THE STORMS...AS IS OFTEN SEEN IN THE
WAKE OF MCS MODE...THE WINDS WILL PROBABLY TURN EASTERLY OR
SOUTHEASTERLY DURING THE MID-MORNING. THIS MAY ONLY BE SHORT-
LIVED BUT COULD HAVE SPEEDS AROUND 10 KT.

THE CONTINUED MOIST AND VERY UNSTABLE ATMOSPHERE...ESPECIALLY
ALOFT...WILL PRESENT THE CHANCE OF STORMS AT ANY POINT TODAY AND
THE UPCOMING EVENING. THE TAFS CONTINUE TO REFLECT WHERE WE
BELIEVE THE MOST PROBABLE PERIOD IS FOR REDEVELOPING STORMS. THE
MORNING STORMS WILL INEVITABLY HAVE SOME EFFECT...POSSIBLY
DETERRING REFIRING OF ANY STORMS UNTIL LATE AFTERNOON OR EVEN
EVENING...OR POSSIBLY HAVING THEM RE-FIRE JUST WEST OF SOUTH OF
CHICAGOLAND AIRPORTS. SO THAT MAKES THE FORECAST CHALLENGING AND
DOES NOT ALLOW FOR ANYTHING MORE THAN A PROB30 REGARDING THE
SECOND ROUND...AT LEAST AT THIS TIME. ANY STORMS THAT DO REDEVELOP
IN THE AFTERNOON LIKELY WILL BE POTENT GIVEN A HIGH AMOUNT OF
INSTABILITY AND SUPPORTIVE SHEAR.

//ORD AND MDW CONFIDENCE...UPDATED 09Z...

* HIGH IN PERIOD OF TSRA AROUND DAYBREAK AND MEDIUM-HIGH IN WINDS
  WITH STORMS. MEDIUM-HIGH IN TEMPORARY IFR CONDITIONS WITH STORMS.
* MEDIUM-HIGH IN PERIOD OF SOUTHEAST WINDS IN THE WAKE OF STORMS
  BUT LOW IN SPEEDS AND SPECIFICALLY HOW LONG THE SHIFT WILL
  LAST.
* LOW-MEDIUM IN CIGS AND VISBY THROUGH THE STORMS AND IN THEIR
  WAKE.
* MEDIUM IN SECOND ROUND OF TSRA AT SOME POINT THIS AFTERNOON
  AND/OR EVENING. LOW IN TIMING.

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY...SLIGHT CHANCE SHRA/TSRA...OTHERWISE VFR.

WEDNESDAY AND THURSDAY...PRIMARILY VFR.

THURSDAY NIGHT AND FRIDAY...SHRA/TSRA POSSIBLE.

SATURDAY...VFR LIKELY.

MTF/IZZI

&&

.MARINE...
207 AM CDT

WITH LOW PRESSURE APPROACHING FROM THE WEST TODAY...WINDS WILL WANT
TO BE SOUTHERLY ACROSS LAKE MICHIGAN. THE EXCEPTION TO THIS WILL
BE THIS MORNING WHEN A STORM COMPLEX PASSES OVER CENTRAL AND
SOUTHERN PORTIONS OF THE LAKE. THESE STORMS WILL LIKELY
TEMPORARILY SHIFT WINDS WESTERLY AND POSSIBLY WITH BRIEF GUSTS IN
EXCESS OF 35 KNOTS. AS THE LOW PASSES OVER THE CENTRAL PART OF THE
LAKE NEAR MIDNIGHT...WINDS WILL TURN NORTH ACROSS THE NORTHERN
PART OF THE LAKE. DURING THE DAY TUESDAY THESE NORTHERLY WINDS
SHOULD ENVELOP THE LAKE WITH 20-25KT GUSTS PROBABLE. THIS WILL
LEAD TO BUILDING WAVES THROUGH TUESDAY AFTERNOON AND EVENING IN
THE ILLINOIS AND INDIANA NEARSHORES...THOUGH AT THIS TIME SMALL
CRAFT ADVISORY CRITERIA IS NOT FORECAST.

THE ONLY OTHER THING TO NOTE IS THAT THE FOG THREAT OVER THE LAKE
PER WEBCAMS AND OBSERVATIONS APPEARS TO BE LOW...WITH ANY FOG MORE
IN PATCHES AT PRESENT PER SATELLITE DERIVED PRODUCTS. THE WARMING
WATER TEMPERATURES IN JUST THE PAST WEEK AND A HALF HAVE LIKELY
HELPED TO MINIMIZE THAT CONCERN.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 1 AM TUESDAY.

     HEAT ADVISORY...ILZ010-ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039...NOON MONDAY TO 7 PM MONDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 1
     AM TUESDAY.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 13, 3:54 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
454 AM CDT MON JUL 13 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
454 AM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS...THE STRONGEST OF WHICH MAY PRODUCE:
 EXTREME WIND GUSTS TO 80 MPH.
 HAIL TO AT LEAST GOLF BALL SIZE.
 TORNADOES...INCLUDING A STRONG TORNADO OR TWO.
 TORRENTIAL DOWNPOURS AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 A COMPLEX OF THUNDERSTORMS WILL IMPACT AREAS MAINLY ALONG AND
 NORTH OF INTERSTATE 80 THROUGH MID MORNING... THUNDERSTORMS
 CANNOT BE RULED OUT FROM THE LATE MORNING THROUGH THE EARLY
 AFTERNOON...BUT THE MAIN FOCUS FOR ANOTHER ROUND OF SEVERE
 THUNDERSTORMS LOOKS TO BE FROM THE MID AFTERNOON THROUGH MID TO
 LATE EVENING FOR THE ENTIRE OUTLOOK AREA.

  DISCUSSION:

 A THUNDERSTORM COMPLEX MOVING SOUTHEAST THROUGH WISCONSIN HAS
 SHOWN A TENDENCY FOR SOME INTENSIFICATION EARLY THIS
 MORNING...AND IT IS EXPECTED TO BRING A THREAT FOR DAMAGING WIND
 GUSTS TO AREAS MAINLY ALONG AND NORTH OF INTERSTATE 80 THROUGH
 MID MORNING. THERE MAY BE A THREAT FOR AN ISOLATED TORNADO WITH
 THIS COMPLEX. THE NEXT ROUND OF POTENTIALLY MORE WIDESPREAD
 HIGH-END SEVERE WEATHER IS EXPECTED TO UNFOLD MID AFTERNOON
 THROUGH THE MID TO LATE EVENING HOURS. EXTREME INSTABILITY AND
 STRONG WIND SHEAR WILL BE SUPPORTIVE OF ALL SEVERE HAZARDS IN
 ANY SEVERE STORM.

 ANY DISCRETE SUPERCELL COULD PRODUCE A STRONG
 TORNADO OR TWO...AND THE FAVORED AREA FOR THIS MAY END UP BEING
 IN A CORRIDOR FROM NORTHWEST ILLINOIS TO THE FAR SOUTH AND
 SOUTHWEST CHICAGO METRO AND POINTS SOUTH AND WEST. LARGE TO VERY
 LARGE HAIL WILL ALSO BE POSSIBLE...ESPECIALLY IN AFOREMENTIONED
 CORRIDOR. IF EVOLUTION TO ONE OR MORE FAST MOVING THUNDERSTORM
 COMPLEXES OCCURS...THEN THE THREAT WILL LIKELY EVOLVE TO
 WIDESPREAD HIGH END DAMAGING WINDS...WITH AN ISOLATED TORNADO
 AND HAIL THREAT. A VERY MOIST AIRMASS WILL REMAIN IN PLACE
 THROUGH TONIGHT...SO ANY INTENSE THUNDERSTORM WILL PRODUCE
 EXCESSIVE RAINFALL RATES AND THE POTENTIAL FOR RAPID FLASH
 FLOODING.

HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 105 DEGREES THIS
AFTERNOON IN A CORRIDOR FROM KANKAKEE COUNTY TO LEE COUNTY AND
POINTS SOUTH.

PORTIONS OF THE ILLINOIS...IROQUOIS...VERMILLION AND KANKAKEE
RIVERS...AND SUGAR CREEK ARE IN FLOOD....WITH RENEWED RISES
POSSIBLE DUE TO ANY HEAVY RAIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND THEN A PERIODIC
CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY.

PORTIONS OF THE ILLINOIS...IROQUOIS...VERMILLION AND KANKAKEE
RIVERS...AND SUGAR CREEK WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH TONIGHT.

&&

LMZ740>745-141000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
454 AM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 50 KT...LARGE
HAIL AND FREQUENT LIGHTNING ARE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND THEN A PERIODIC
CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-141000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
454 AM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 50 KT...LARGE
HAIL AND FREQUENT LIGHTNING ARE POSSIBLE THROUGH TONIGHT FOR THE
SOUTHERN PORTION OF THE LAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND THEN A PERIODIC
CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY.

&&

RC

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 61 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McHenry

When
July 13, 4:30 AM CST
Where
McHenry County, Harvard
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.420, -88.620

Thunderstorm Wind, Winnebago

When
July 13, 4:41 AM CST
Where
Winnebago County, (Rfd)gtr Rockford Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.200, -89.100

Thunderstorm Wind, Ogle

When
July 13, 5:00 AM CST
Where
Ogle County, 0.46 mi E of Creston
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.931, -88.961

A five inch diameter tree limb was snapped at Woodlawn and North Street.

Thunderstorm Wind, Winnebago

When
July 13, 5:00 AM CST
Where
Winnebago County, 0.86 mi NW of Cherry Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.240, -88.960

Six inch diameter tree limbs were blown down.

Thunderstorm Wind, Winnebago

When
July 13, 5:19 AM CST
Where
Winnebago County, 2.14 mi WNW of Rckfrd Cottonwood Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.287, -89.171

A 30 foot high tree fell across the WTVO driveway.

Hail, Iroquois

When
July 13, 7:43 AM CST
Where
Iroquois County, 0.29 mi E of Watseka
Measured
0.75 in hail
Reported by
Public
Coordinates
40.781, -87.725

Penny size hail fell at 8th and Elm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597246, 597247, 597248, 597249, 597251, 597250.